Arkansas, 2012

Tornado and Hail in Arkansas, January 22, 2012

January 22, 2012 · NWS MEG · 13 events in 8 counties and zones

A low pressure system developed over the Southern Plains and moved to the northeast. The strong low pressure system had moved to the Kansas and Missouri border by the time the event started.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$201,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A low pressure system developed over the Southern Plains and moved to the northeast. The strong low pressure system had moved to the Kansas and Missouri border by the time the event started. A very strong low-level jet, along with a very strong jet stream, moved across the Mid-South during the evening hours. An upper level short wave moved across Arkansas during the early evening hours. This short wave was the focus of thunderstorm development which produced severe thunderstorms over parts of East Arkansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 22, 5:54 PM CST, 1 hour 32 minutes earlier.

Area forecast discussion, Jan 22, 5:54 PM CST, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
554 PM CST SUN JAN 22 2012

.UPDATE...

UPDATED FOR 00Z AVIATION DISCUSSION.

&&

.PREV DISCUSSION... /ISSUED 230 PM CST SUN JAN 22 2012/

DISCUSSION...

WARM FRONT BEGINNING TO MIX OUT OVER THE SOUTHERN HALF OF THE
MIDSOUTH AS OF 2PM...WITH DEWPOINTS ALREADY IN THE MID TO UPPER
50S. SOUTHEAST WINDS WERE STARTING TO INCREASE WITH LARGE AREA
BREAKS IN THE CLOUDS ADVANCING NORTHEAST TOWARDS THE DELTA AREA
OF EASTERN ARKANSAS AND NORTHWEST MISSISSIPPI. IT SEEMS LIKELY
THAT SOME CLEARING AND THUS SUN WILL REACH THE MEMPHIS METRO
BETWEEN 4 AND 6PM. THIS SHOULD ALLOW TEMPERATURES TO JUMP UP TO
NEAR 70F ALONG WITH AN INCREASE IN THE WINDS AND DEWPOINTS INTO
THE LOW AND MID 60S.

MODELS ARE IN VERY GOOD AGREEMENT ON THE INTENSITY AND TIMING OF
THE APPROACHING SPRING STORM. WATER VAPOR SHOWS IT CURRENTLY OVER
THE CENTRAL PLAINS...SOUTH TO THE BIG BEND REGION OF TEXAS. OVER
THE NEXT 12 TO 18 HOURS THIS TROUGH WILL SWING NEGATIVELY THROUGH
THE OZARKS AND MISSISSIPPI VALLEY...WHILE A SURFACE LOW OVER SOUTH
CENTRAL KANSAS DEEPENS AND MOVES TO THE WESTERN GREAT LAKES. AN
ASSOCIATED COLD FRONT WILL SWEEP THROUGH THE MIDSOUTH TONIGHT
BRINGING THE POTENTIAL FOR TWO ROUNDS OF SEVERE CONVECTION. THE
FIRST WILL BE DISCRETE SUPERCELLS ALONG A PREFRONTAL TROUGH DURING
THE EVENING HOURS...WITH AN EXPECTED SQUALL LINE A FEW HOURS LATER
WITH THE FRONT. BULK SHEAR OF 40 TO 45 KNOTS AND CAPE VALUES NEAR
1200 J/KG ARE STILL EXPECTED ALLOWING FOR FOR RAPID STORM ROTATION
AND TORNADO POTENTIAL. HOWEVER WEAK TORNADOES WILL ALSO BE
POSSIBLE ALONG THE SQUALL LINE ACTIVITY...BUT A GREATER THREAT FOR
WIDESPREAD WIND DAMAGE WILL BE THE RULE WITH THIS SECOND ROUND.
UNFORTUNATELY THIS ACTIVITY WILL ALL BE NOCTURNAL.

MODELS ARE SHOWING CONVECTION INITIATION FROM STEEPENING LAPSE
RATES BETWEEN 22-00Z TIME FRAME ACROSS SOUTH CENTRAL AND
SOUTHEAST ARKANSAS WITH A FORWARD MOTION OF NEAR 50 KTS TOWARDS
THE NORTHEAST...REACHING EXTREME WESTERN TENNESSEE BY MID
EVENING...THEN NEAR THE TENNESSEE RIVE AROUND MIDNIGHT. THIS
ACTIVITY WILL LIKELY BE THE MOST TORNADIC AS DISPLAYED BY THE
LATEST FORECAST HODOGRAPHS. MEANWHILE THE COLD FRONT SHOULD BE
ALONG THE MISSISSIPPI RIVER BY 1AM. CONVECTIVE ACTIVITY WILL
LINGER OVER THE EASTERN MIDSOUTH COUNTIES THROUGH 4AM...WITH QUICK
DRYING CONDITIONS ELSEWHERE. HAVE ISSUED A WIND ADVISORY IN THE
6PM TO 4AM TIME FRAME AS MOS GUIDANCE IS ALREADY UNDERPLAYING THE
CURRENT WIND FIELD BACK INTO THE CENTRAL AND SOUTHERN PLAINS.

MONDAY AND TUESDAY...ABOVE AVERAGE TEMPERATURES EXPECTED AS THE
UPPER FLOW BECOMES SPLIT WITH MAINLY ZONAL CHARACTERISTICS OVER
THE MIDSOUTH. SKIES WILL BECOME MOSTLY CLEAR ON MONDAY WITH UPPER
LEVEL MOISTURE BEGINNING TO RETURN LATE TUESDAY AS A CLOSED LOW
OVER TEXAS SLOWLY ADVANCES EAST AND SURGES SUBTROPICAL MOISTURE
NORTHWARD.

WEDNESDAY THROUGH FRIDAY...THE AFOREMENTIONED CLOSED LOW IS
PROGGED TO MOVE SLOWLY TOWARDS THE LOWER MISSISSIPPI VALLEY
BRINGING CLOUDY CONDITIONS...SCATTERED RAIN SHOWERS...AND A FEW
THUNDERSTORMS TO THE AREA. HAVE GONE A DEGREE OR TWO BELOW
GUIDANCE FOR HIGH TEMPERATURES WITH HIGHS IN THE 50S AND LOWS IN
THE 40S. QPF AMOUNTS THROUGH THE PERIOD WILL BE IN THE ONE TO TWO
INCH RANGE. THE LATEST EURO EVEN PLACES THE POSSIBILITY OF SEVERE
WEATHER SOUTH OF INTERSTATE FORTY LATE THURSDAY. WILL HOLD OFF ON
ANY MENTION IN THE HWO AS FURTHER MODEL CONSISTENCY IS NEEDED.

LONG RANGE...A WEAK NORTHWEST FLOW WILL FOLLOW THE CLOSED LOW FOR
THE WEATHER ON SATURDAY AND SUNDAY...WITH PERIOD LOOKING DRY.
TEMPERATURES APPEAR NEAR NORMAL FOR LATE JANUARY DURING THIS TIME.

JAB

&&

.AVIATION...

00Z TAF CYCLE

SEVERE WEATHER EVENT STILL ON TRACK FOR THIS EVENING WITH SEVERE
STORMS POSSIBLE AT THE TAF SITES DURING THE DESIGNATED TEMPO
PERIODS THROUGH THIS EVENING/OVERNIGHT. WARM FRONT ALONG THE
INTERSTATE 40 CORRIDOR WILL CONTINUE TO LIFT NORTHWARD THIS
EVENING. IFR CEILINGS PERSIST NORTH OF THE FRONT BECOMING RAPIDLY
VFR TO THE SOUTH. CHANGEABLE CEILINGS AND VISIBILITIES CAN BE
EXPECTED AS THUNDERSTORMS MOVE THROUGH THE AREA OVERNIGHT AHEAD OF
A COLD FRONT. STRONG SOUTHEAST TO SOUTH WINDS WILL CONTINUE SOUTH
OF THE WARM FRONT AND EAST OF THE COLD FRONT...SUSTAINED AROUND 20
KTS WITH GUSTS UP TO 30 KTS EXPECTED. THERE MAY ALSO BE SOME WIND
SHEAR/COMPRESSION ISSUES AS LOW LEVEL JET RAMPS UP IN EXCESS OF 65
KTS BETWEEN 2-5KFT.

SHOWERS AND THUNDERSTORMS WILL COME TO AN END BEHIND THE COLD
FRONT LATER TONIGHT INTO MONDAY MORNING WITH SOME WRAP AROUND MVFR
CEILINGS WITH STRATOCU. SKIES WILL EVENTUALLY CLEAR ON MONDAY FROM
WEST TO EAST WITH WEST WINDS CONTINUING BETWEEN 10-15 KTS WITH
HIGHER GUSTS.

JLH

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  47  58  40  60 / 100   0   0   0
MKL  47  56  34  58 / 100  10   0   0
JBR  40  56  34  57 / 100   0   0   0
TUP  50  61  40  61 / 100  10   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WIND ADVISORY UNTIL 4 AM CST MONDAY FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-LEE AR-MISSISSIPPI-
     PHILLIPS-POINSETT-RANDOLPH-ST. FRANCIS.

MO...WIND ADVISORY UNTIL 4 AM CST MONDAY FOR DUNKLIN-PEMISCOT.

MS...WIND ADVISORY UNTIL 4 AM CST MONDAY FOR ALCORN-BENTON MS-CALHOUN-
     CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-LAFAYETTE-LEE MS-MARSHALL-
     MONROE-PANOLA-PONTOTOC-PRENTISS-QUITMAN-TALLAHATCHIE-TATE-
     TIPPAH-TISHOMINGO-TUNICA-UNION-YALOBUSHA.

TN...WIND ADVISORY UNTIL 4 AM CST MONDAY FOR CARROLL-CHESTER-CROCKETT-
     DECATUR-DYER-FAYETTE-GIBSON-HARDEMAN-HARDIN-HAYWOOD-
     HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-MCNAIRY-OBION-
     SHELBY-TIPTON-WEAKLEY.

&&
Hazardous weather outlook, Jan 22, 2:35 PM CST, 4 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
235 PM CST SUN JAN 22 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-232245-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
235 PM CST SUN JAN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND TONIGHT FOR ALL OF THE MIDSOUTH.

A POTENTIALLY SIGNIFICANT SEVERE WEATHER EVENT WILL UNFOLD LATE
THIS AFTERNOON OVER EASTERN ARKANSAS. THE SEVERE THUNDERSTORM
THREAT WILL SPREAD NORTHEAST THIS EVENING INTO THE REMAINDER OF
THE MIDSOUTH...REACHING THE TENNESSEE RIVER VALLEY DURING THE
OVERNIGHT HOURS.

DAMAGING WINDS...TORNADOES AND LARGE HAIL WILL BE THE PRIMARY SEVERE
WEATHER THREATS.

THE GREATEST TORNADO RISK AREA INCLUDES THE AREA ALONG AND SOUTH
OF INTERSTATE FORTY.

A WIND ADVISORY IS IN EFFECT THIS EVENING AND FOR MOST OF THE
OVERNIGHT HOURS FOR SOUTH TO SOUTHWEST WINDS GUSTING TO 40MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NECESSARY FROM LATE THIS AFTERNOON AND
EVENING OVER OVER THE MISSISSIPPI RIVER DELTA...TO THE EARLY
MORNING HOURS NEAR THE TN RIVER VALLEY.

JAB

The radar

The Memphis radar (KNQA), 139 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

8 hail, 4 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Lawrence

When
January 22, 7:26 PM CST to 7:31 PM CST
Where
Lawrence County, Black Rock
Measured
1 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.100, -91.100

Quarter size hail fell in Black Rock.

Hail, Craighead

When
January 22, 7:38 PM CST to 7:45 PM CST
Where
Craighead County, 12 mi W of Cash
Measured
1 in hail
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.800, -91.144

Quarter size hail fell near the intersection of Highway 67 and Highway 226 near the town of Cash.

Hail, Lawrence

When
January 22, 7:38 PM CST to 7:43 PM CST
Where
Lawrence County, Sedgwick
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.970, -90.870

Penny size hail fell in Sedgwick.

Hail, Craighead

When
January 22, 8:09 PM CST to 8:15 PM CST
Where
Craighead County, 2 mi S of Otwell
Measured
1 in hail
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.701, -90.830

Quarter size hail fell on County Road 204 just south of Otwell.

Thunderstorm Wind, Craighead

When
January 22, 8:29 PM CST to 8:35 PM CST
Where
Craighead County, 2 mi SW of (Jbr)jonesboro Muni
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.809, -90.675

A few trees were knocked down on Highway 226 just southwest of Jonesboro.

Hail, Greene

When
January 22, 8:29 PM CST to 8:35 PM CST
Where
Greene County, Marmaduke
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.180, -90.380

Penny size hail fell in Marmaduke.

Thunderstorm Wind, Clay

When
January 22, 8:37 PM CST to 8:42 PM CST
Where
Clay County, 4 mi SE of Piggott
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
36.339, -90.129

A camper and a storage building were destroyed near Piggott.

Hail, St. Francis

When
January 22, 8:52 PM CST to 8:57 PM CST
Where
St. Francis County, 3 mi W of Colt
Measured
1 in hail
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.130, -90.853

Quarter size hail fell near State Highway 306 and State Highway 193 just west of Colt.

Hail, Cross

When
January 22, 8:55 PM CST to 9:00 PM CST
Where
Cross County, 1 mi S of Wilkins
Measured
1.25 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
35.156, -90.820

Half dollar size hail fell in extreme southern Cross County.

Thunderstorm Wind, Phillips

When
January 22, 9:00 PM CST to 9:10 PM CST
Where
Phillips County, 5 mi N of Marvell
Measured
100 kt (115 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
34.622, -90.900

Thunderstorm winds caused significant damage to some metal buildings, a house, and some very large trees. The hardwood trees were approximately 3 feet wide. One metal building had a portion of the roof peeled up as well as 2 garage doors blown in. The grain bins behind the metal building sustained dents near the top due to the winds. The house was damaged by one of the large trees falling on top of it. Two mobile homes were damaged as well with their roofs blown off. Additional smaller trees were snapped in the vicinity.

Tornado, Phillips

When
January 22, 9:08 PM CST to 9:11 PM CST
Where
Phillips County, 2.61 mi SW of Postelle to 0.02 mi NE of Postelle
Rating
EF1
Path length
2.63 mi
Path width
100 yd
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
34.544, -91.053

The tornado moved into Phillips County from Monroe County and continued to move northeast. A large storage shed was tossed over a farm building. A few trees were knocked down and minor tree damage was noted. A couple of irrigation pivots were overturned. Some grain bins were also dented towards the top.

Hail, Poinsett

When
January 22, 9:33 PM CST to 9:38 PM CST
Where
Poinsett County, Tyronza
Measured
1 in hail
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.480, -90.370

Quarter size hail fell in Tyronza.

Thunderstorm Wind, Phillips

When
January 22, 9:45 PM CST to 9:50 PM CST
Where
Phillips County, 1 mi WNW of Helena - West Helena
Measured
87 kt (100 mph) estimated gust
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
34.535, -90.606

Several mobile homes were destroyed on the west side of West Helena. One mobile home was flipped on the southwest side of a neighborhood on the outskirts of town. The bottom frame of the home struck a tree behind the home 15 feet in the air. The mobile home landed on its roof and was completely destroyed. Cars were damaged by flying debris and trees were also blown down. Another neighborhood southwest of town was damaged as well. In this neighborhood, two mobile homes were flipped. One was blown into another mobile home and a wood house. Power lines and irrigation systems were blown down in the fields between the two neighborhoods. In West Helena, only minor damage was noted to the Junior High School roof and the roof and siding of a few motels. A few storage sheds were blown over but had not been secured to the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2012Every state in 2012This day in weather historyThe tornado archive for Arkansas, 2012Warnings in Arkansas, January 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 360645, 360646, 360660, 360654, 360655, 360661, 360657, 360662, 360656, 360666, 361322, 360658, 360671.